Hail, Pratt
- When
- August 23, 5:10 PM CST
- Where
- Pratt County, 4.18 mi S of Pratt
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.590, -98.740
Abundant boundary layer moisture had moved back into the area during the day. With daytime heating and with the presence of a subtle surface boundary, thunderstorms developed by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Abundant boundary layer moisture had moved back into the area during the day. With daytime heating and with the presence of a subtle surface boundary, thunderstorms developed by early evening. Some became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 2:44 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 344 PM CDT TUE AUG 23 2016 ...Updated synopsis, short term and long term discussions... .SYNOPSIS... Issued at 343 PM CDT Tue Aug 23 2016 A broad, weak upper level trough was in place over the mountains and western states today while an upper level ridge extended from the upper Midwest into the Deep South. Between these features, southwesterly flow aloft was over the northern and central Plains states. Weak disturbances embedded in the flow were located over Nebraska. At the surface, a cold front extended south across the Dakotas into far northwest Nebraska and then westward across Wyoming. A low pressure trough extended south from the front across western portions of Nebraska and Kansas. && .SHORT TERM...(This evening through Wednesday) Issued at 343 PM CDT Tue Aug 23 2016 Abundant low level moisture returned to central and western portions of Kansas overnight with mid to upper 60s dewpoints across the region. Drier air was working its way back into southwest Kansas behind the surface trough. By early afternoon the best low level moisture convergence was setting up along a Coldwater to St John corridor. Visible satellite imagery shows cumulus increasing in this area. Short term mesoscale models have been consistenly focusing on convective initiation over south central Kansas between 21-22z along the axis of better low level moisture. Have bumped up pops across the south central zones late this afternoon. Storms that develop should move fairly quickly off to the east by early evening given the mean wind direction and speed over the area. The weak disturbance over the Four Corners region will move out into the central High Plains later tonight. The models are hinting at some shower activity moving out into west central Kansas overnight which could continue into north central and northwest Kansas later tonight and Wednesday morning. With that in mind, will keep some slight chance pops going in my northwest zones overnight. On Wednesday, the cold front slides farther south across western Kansas. There could be a few lingering showers and thunderstorms across the northern portions of the area along I-70 in the morning. Showers and thunderstorms will increase during the afternoon hours as the shortwave trough to the west moves out and interacts with the frontal boundary. Temperatures on Wednesday will be a little cooler than today across southwest and the area given increasing cloud cover and the location of the front. .LONG TERM...(Wednesday night through Tuesday) Issued at 343 PM CDT Tue Aug 23 2016 The shortwave is progged to move out over western Kansas Wednesday evening. Thunderstorms should become a little more numerous along the front into the evening hours. Precipitation may linger through much of the night as upward vertical motion is enhanced over the area by the right entrance region of an 80-90 knot upper level jet. The front gradually slides farther south into southeast Kansas and Oklahoma on Thursday. Will maintain some chance pops especially across central/south central Kansas closer to the front. An unsettled pattern appears to be in the works through the weekend. A general trend in upper level southwesterly flow continues from the southwestern U.S. A shortwave trough tracks east out of the northern Rockies into the northern Plains on Saturday. This will push anothern cold front down into the central High Plains Saturday evening. Behind this system, upper level ridging builds into the first part of next week. The models show a weak upper disturbance slowly meandering across Kansas around Monday and Tuesday which, if it pans out, could keep precip chances up through early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1204 PM CDT Tue Aug 23 2016 Widely scattered thunderstorms are expected to develop after 21z mainly over south central sections of Kansas. These storms should stay east of the Dodge City and Hays terminals. There will be a slight chance for thunderstorms over west central and parts of southwest Kansas later tonight. There is some potential for these to impact the Garden City terminal. Probabilities are low enough at this time to preclude mentioning in the GCK TAF but this will need to be monitored. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 88 61 78 / 20 40 50 40 GCK 65 83 59 77 / 20 30 40 30 EHA 64 84 59 76 / 20 40 50 30 LBL 67 87 60 77 / 10 40 50 30 HYS 68 82 59 76 / 20 40 50 20 P28 73 93 67 82 / 30 50 60 50 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 408 AM CDT TUE AUG 23 2016 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 408 AM CDT TUE AUG 23 2016 /308 AM MDT TUE AUG 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP BY MID TO LATE AFTERNOON, MAINLY EAST OF DODGE CITY, FROM NEAR ASHLAND. GREENSBURG, LARNED, AND HAYS, AND EAST, INTO THE EARLY EVENING. LARGE HAIL FROM DIME TO QUARTER SIZE, AND DAMAGING WINDS OF 50 TO 65 MPH ARE THE MAIN HAZARDS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST INTO MONDAY, WITH STRONG TO POSSIBLY SEVERE STORMS ON WEDNESDAY AND THURSDAY. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT TUE AUG 23 2016
KSZ081-240015-
PRATT KS-
608 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT COUNTY UNTIL 715 PM
CDT...
AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF PRATT...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...NATRONA...CAIRO...PRATT REGIONAL AIRPORT AND
PRATT COUNTY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3751 9881 3763 9887 3781 9862 3781 9846
3760 9847
TIME...MOT...LOC 2308Z 236DEG 22KT 3759 9877
HOVORKAThe Vance AFB radar (KVNX), 109 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
6 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658785, 658786, 658787, 658788, 658789, 658790.